Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 144, NWS Springfield, MO

September 19, 2009Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 19, 2009, 6:42 PM CDT for Barry County, Lawrence County, Missouri. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2009, 6:42 PM CDT (23:42 UTC)
Expired
Sep 19, 2009, 10:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:00 PM CDTFLASH FLOODMonett, MOINTERSECTION OF KYLER ROAD AND HIGHWAY 60 CLOSED DUE TO FLOODING WITH SEVERAL FEET OF WATER OVER THE ROAD. MANY STREETS IN MONETT HAVE WATER OVER THE ROADWAY.
Sep 19, 7:36 PM CDTHEAVY RAIN 5.23 Ne Monett, MOVOLUNTEER OBSERVER MEASURED 5.20 INCHES OF RAIN.
Sep 19, 9:00 PM CDTFLASH FLOODMonett, MOVOLUNTARY EVACUATIONS ONGOING AT MARSHALL MOBILE HOME PARK IN MONETT. NUMEROUS ROADS ARE INUNDATED. KELLY CREEK IS AT BANKFULL.
Sep 19, 9:52 PM CDTHEAVY RAIN 7.75Monett, MORELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 192342
FFWSGF
MOC009-109-200300-
/O.NEW.KSGF.FF.W.0144.090919T2342Z-090920T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1000 PM CDT.

* AT 636 PM CDT...DOPPLER RADAR INDICATED SLOW MOVING   
THUNDERSTORMS WITH VERY HEAVY RAINFALL REPEATEDLY DEVELOPING ACROSS 
THE WARNED AREA. DOPPLER RAINFALL ESTIMATES INDICATE THAT ONE TO TWO 
INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE WARNED AREA WITH 
ANOTHER INCH OF RAIN POSSIBLE THROUGH 8 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE C JUST SOUTH OF MCDOWELL...
HIGHWAY 97 JUST SOUTH OF HIGHWAY 37 AT PIERCE CITY...
HIGHWAY 97 2 MILES NORTH OF PIERCE CITY.

AT 640 PM...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED STREET 
FLOODING IN MONETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3678 9406 3703 9405 3703 9362 3679 9362

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 3:03 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 19, 3:03 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT SEP 19 2009

.DISCUSSION...

AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD WITH
SEVERAL CHANCES FOR PRECIPITATION IS THE FORECAST HIGHLIGHT.

THE PERSISTENT UPPER LEVEL LOW THAT HAS BROUGHT SCATTERED SHOWERS
AND THUNDERSTORMS TO THE LOWER MISSISSIPPI VALLEY THROUGH MOST OF
THE WEEK IS BEGINNING TO KICK NORTHEAST TOWARDS THE OHIO VALLEY
WITH A DIGGING UPPER TROUGH OVER THE PACIFIC NORTHWEST. STRONG
ISENTROPIC UPGLIDE ALONG THE 310K SURFACE HAS PRODUCED NUMEROUS
RAIN SHOWERS ACROSS SOUTHERN MISSOURI. RAIN CHANCES WILL CONTINUE
TONIGHT ALONG WITH SLIGHT CHANCES FOR SUNDAY WITH THE LOW
EJECTING EAST.

FOCUS OF THE FORECAST THEN TURNS TO A STRONG COLD FRONT ASSOCIATED
WITH A DIGGING UPPER TROUGH IN THE PLAINS EARLY NEXT WEEK. AHEAD
OF THIS UPPER TROUGH...THE FRONT WILL INTERACT WITH GULF MOISTURE
SURGING NORTH. FORECAST PROGS OF STEEPENING LAPSE RATES AND
MARGINAL SHEAR SHOULD BE SUFFICIENT FOR AT LEAST A FEW STRONG
THUNDERSTORMS WITH A PRIMARY RISK OF HAIL FOLLOWED BY WIND. WITH
PRECIPITABLE WATER VALUES PROJECTED OVER AN INCH AND A HALF...FLASH
FLOODING WILL BE A CONCERN ESPECIALLY WHERE THUNDERSTORMS TRAIN
ALONG THE FRONT AND WHERE THE STRONGER UPDRAFTS DEVELOP.

THE NUMERICAL MODELS CONTINUE TO OFFER A VARIETY OF SOLUTIONS
WITH THE EVOLUTION OF THE UPPER TROUGH THROUGH THE WEEK. MODEL
CONSENSUS IS FOR THE DEVELOPMENT OF A CUTOFF UPPER LEVEL LOW.
HOWEVER...CONSENSUS FROM THERE DIVERGES GREATLY ON THE TRACK OF
THE LOW. SOLUTIONS VARY FROM THE GFS...ALONG WITH THE GFS
ENSEMBLES RETROGRADING THE LOW TO THE DESERT SOUTHWEST TO THE
UKMET AND CANADIAN MODELS STALLING THE LOW OVER KANSAS. NEEDLESS
TO SAY...EVENTUAL TRACK OF THE LOW WILL HAVE BIG IMPLICATIONS ON
THE EXTENDED FORECAST. CURRENT FORECAST FAVORS THE ECMWF WHICH IS
A REASONABLE COMPROMISE BETWEEN THE OUTLIERS. FURTHER ADJUSTMENTS
AND REFINEMENT TO THE EXTENDED FORECAST WILL BE MADE TO INCREASE
OR DECREASE PRECIPITATION CHANCES ONCE MODEL CONTINUITY
STRENGTHENS.

ANGLE

&&

.AVIATION...

FOR THE 19/1800Z KSGF/KJLN/KBBG TAFS...RAIN AREA ACROSS SOUTHERN
MISSOURI IS MAINLY AFFECTING THE KBBG TERMINAL WITH IFR CONDITIONS
BEING REPORTED THERE AT PRESENT. WILL MOST LIKELY SEE MVFR
CONDITIONS AT KSGF AS RAIN AREA MOVES ACROSS THE TERMINAL THIS
AFTERNOON.

RAIN SHOULD COME TO AN END SOMETIME BEFORE 00Z BUT THE QUESTION
THEN BECOMES HOW THIS WILL AFFECT THE OVERNIGHT CONDITIONS. GIVEN
THE LOCATION AND THE AMOUNT OF RAIN RECEIVED...BELIEVE KBBG COULD
SEE SOME IFR CONDITIONS OVERNIGHT WITH FOG AND LOW CLOUD
FORMATION. THIS SHOULD GRADUALLY IMPROVE DURING THE MORNING HOURS.
KEPT KSGF AND KJLN VFR FOR NOW BUT DURATION AND AMOUNT OF RAIN
THIS AFTERNOON WILL DETERMINE IF ADJUSTMENTS HAVE TO BE MADE WITH
LATER FORECASTS.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 19, 6:39 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SAT SEP 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
639 PM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE
  ENTIRE OUTLOOK AREA...BUT NO SEVERE STORMS ARE EXPECTED.

  ISOLATED FLOODING WILL BE POSSIBLE SOUTH OF HIGHWAY 60 FOR
  THE REMAINDER OF THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW
  PRESSURE SYSTEM TRACKS ACROSS THE EASTERN OZARKS. NO SEVERE
  WEATHER IS EXPECTED.

  A FEW STRONG THUNDERSTORMS WILL OCCUR LATE MONDAY INTO
  TUESDAY WITH A COLD FRONT ENTERING THE OZARKS. THIS FEATURE
  WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING A
  COMPLEX OF STORMS. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE
  WITH THE STRONGER STORMS.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
  WEDNESDAY THROUGH FRIDAY WITH A LOW PRESSURE SYSTEM
  GRADUALLY MOVING THROUGH THE PLAINS AND APPROACHING THE
  OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Sep 19, 5:08 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      5 SSE GAINESVILLE       36.54N 92.40W
09/19/2009                   OZARK              MO   DEPT OF HIGHWAYS

            STATE ROUTE T FLOODED AND CLOSED NEAR JUNCTION OF LICK
            AND POSSUM WALK CREEKS.

&&

JSS
Local storm report, Sep 19, 5:18 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      2 W UDALL               36.54N 92.29W
09/19/2009                   OZARK              MO   DEPT OF HIGHWAYS

            STATE ROUTE J FLOODED AND CLOSED NEAR LICK CREEK.

&&

JSS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:19 AM CDTFlash Flood WarningSGFOzark6 hr
Sep 19, 4:50 PM CDTAreal Flood WarningSGFOzark18 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.